Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
perimenopause--period after 6 months
avatar
An_205759 posted:
I am 55 and had very light periods the past 10 years. After not having my period for 6 months, last month I got my period around the 4th...it got very heavy with clotting. I called my gyn and both a nurse and a dr on-call told me if I felt dizzy to go to the E.R. After almost 3 weeks of this I asked my reg dr what I could do. She put me on 5 days of provera and then after a week I got another period. I am on the third day of that and very depressed. I am on 150 mg buproprion twice a day, 40 mg simvastatin and 10 mg of lisinopryl a day. What can I do now? I've never had any major period problems in the past. Thank you.
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear Anon,
All of your bleeding pattern is quite consistent with perimenopause. You didn't ovulate for the six months-the you started bleeding, because you were still making estrogen which built up a significant lining of the uterus-which then just bled through, without the benefit of progesterone. Provera is a type of progesterone, which did help-but when you stopped it, you did get another withdrawal bleed. (which does happen)-so this all makes sense-and this bleed should stop soon.
Is your blood pressure well controlled on the lisinopril? you could go on a low dose birth control pill, if it is well controlled. Another option would be to regulate your cycles with provera-your gynecologist can work out a schedule for you=
So don't let this depress you-there are things that can be done to control your cycles-
Good luck,
Mary Jane
 
avatar
An_205760 responded:
Something to speak with your doctor about, is do you have any polyps in your uterus. I had a similar issue with heavy bleeding during perimenopause (i.e., I had not had a period in 6 months and historically had light periods)--the heavy bleeding stopped after a large polyp was removed from my uterus.
 
avatar
Boyzmomee replied to Mary Jane Minkin, MD's response:
I could not take birth cotnrol pills becasue I had a TIA.

I had a uterine ablasion which worked wonderfully for my heavy bleeding.
 
avatar
Annie_WebMD_Staff responded:
Hi Anon_160680,

One thing it may be helpful to do is to look up all of the medications you are taking or using by clicking on the Find a Drug link in order to look up any potential side effects and precautions and then talk to your pharmacist and doctor as you are already under the care of health professionals.

Take care!

- Annie
 
avatar
An_205761 replied to Mary Jane Minkin, MD's response:
Hello Mary Jane....I'm 51 yrs old and i'm experiencing similar symptom with the heavy bleeding on or about after the six months....but i was told that Provera causes cancer...Is there any truth in that...i'm also taking other medication for diabetes and high blood pressure.
 
avatar
Mary Jane Minkin, MD replied to An_205761's response:
Dear An_171598,
I think I can help clarify this. Provera is not a bad drug-the question I think that you are thinking about is that in the Women's Health Initiative Study, after 5 years, the women in the estrogen plus Provera group (taking the med every day) had a slight increased risk of being diagnosed with breast cancer compared the control group. However, an occasional dose of provera is quite safe. And actually, we started to use progesterones (Provera is a type of progestin) to take away the risk of getting endometrial cancer (cancer of the uterus) with estrogen therapy-precisely because it controls the growth of the lining of the uterus-which is why it would be considered here.
I often use Provera to control bleeding for my perimenopausal patients, who are not ovulating well (and thus don't make a lot of their own progesterone)-
Now one of our discussants did comment on the use of an ablation to take away the lining of the uterus-and if someone has long standing heavy bleeding that can be useful-but I would try a few rounds of progestin therapy first.
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

mood swings/menopause
I have so much empathy for all women that go through this,either mild or severe.I was put on a hormone,very low dose because I have 4 ... More
Was this Helpful?
2 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website